Delaware, 2009

Hail and Lightning Strike in Delaware, May 29, 2009

May 29, 2009 · NWS PHI · 3 events in 2 counties and zones

Strong to locally severe thunderstorms moved across Delaware during the afternoon of the 29th. The thunderstorms preceded a cold front that moved through the Middle Atlantic States during the night of the 29th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Strong to locally severe thunderstorms moved across Delaware during the afternoon of the 29th. The thunderstorms preceded a cold front that moved through the Middle Atlantic States during the night of the 29th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at May 29, 1:56 PM EST, 2 hours 31 minutes earlier.

Area forecast discussion, May 29, 1:56 PM EST, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
256 PM EDT FRI MAY 29 2009

.SYNOPSIS...
LOW PRESSURE MOVING ACROSS EASTERN CANADA WILL CAUSE A COLD FRONT
TO CROSS OUR REGION EARLY TONIGHT. HIGH PRESSURE WITH DRIER AIR
WILL FOLLOW FOR SATURDAY. AN UPPER AIR DISTURBANCE MAY BRING SOME
SHOWERS TO PENNSYLVANIA AND THE NORTHERN HALF OF NEW JERSEY ON
SUNDAY AS ANOTHER COLD FRONT CROSSES THE AREA. HIGH PRESSURE WILL
BUILD IN FOR EARLY NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR ABOUT THE SOUTHERN
TWO-THIRDS OF OUR COUNTY WARNING AREA UNTIL 800 PM. THE AIR MASS
IS BECOMING INCREASINGLY UNSTABLE AS SUNSHINE ACTS UPON THE MOIST
AIR MASS IN PLACE. AN UPPER JET WILL AID IN SOME DEGREE OF
ORGANIZATION TO THE ACTIVITY. THUNDERSTORMS FIRING TO OUR WEST
PRESENTLY WILL ADVANCE ACROSS OUR REGION FROM WEST TO EAST
SHORTLY WITH THE ACTIVITY DIMINISHING TOWARDS SUNSET. SEE OUR
LATEST STATEMENTS AND WARNINGS FOR SHORT TERM INFORMATION
REGARDING THE SEVERE WEATHER.

LATER TONIGHT, THE FRONT WILL MOVE OFF THE SHORE AND WINDS WILL
SHIFT AROUND TO NORTHWEST BEHIND IT. SKIES ARE EXPECTED TO BECOME
PARTLY CLOUDY LATE TONIGHT.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
HIGH PRESSURE IS EXPECTED TO BE ACROSS OUR AREA ON SATURDAY.
COOLER AND DRIER SHOULD HOLD ACROSS THE REGION WITH PLEASANT
TEMPERATURES. HIGH TEMPERATURES WILL BE IN THE LOW TO MID 70S
NORTH AND MID TO UPPER 70S SOUTH. THESE READINGS ARE ABOUT NORMAL
FOR LATE MAY. FAIR WEATHER SHOULD PERSIST INTO SATURDAY NIGHT.

SUNDAY WILL BEGIN WITH FAIR WEATHER, BUT AN APPROACHING UPPER VORT
MAX AND SURFACE FRONT WILL BRING INCREASED CHANCES FOR SHOWERS
DURING THE AFTERNOON. BUFKIT CAPE VALUES ARE ONLY AROUND 200-300
J/KG, SO I WILL JUST CALL IT SHOWERS AT THIS POINT. IMPROVED
CONDITIONS WILL ARRIVE SUNDAY NIGHT.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
AN UPPER TROUGH OFF THE EAST COAST ON MONDAY MORNING WILL LEAVE OUR
PART OF THE COUNTRY IN A ZONAL FLOW FOR THE EARLY PART OF NEXT WEEK.
THEN, TOWARDS THE MIDDLE AND END OF THE WEEK AND TROUGH ONCE AGAIN
BEGINS TO DEVELOP OVER THE NORTHER PLAINS AND SOUTHERN CANADA.

AT THE SURFACE, HIGH PRESSURE WILL BE CENTERED OVER THE AREA MONDAY
MORNING AND FAIR WEATHER IS EXPECTED BOTH MONDAY AND MONDAY NIGHT. A
WEAK COLD FRONT IS SHOWN BY THE HPC PROGS APPROACHING THE NW ZONES
AT 12Z TUE, SO A SLIGHT CHC FOR SHOWERS IS IN THE GRIDS FOR MON
NIGHT. THIS FRONT IS QUITE SLOW MOVING, SINCE IS ORIENTED PARALLEL
TO THE UPPER FLOW. IT TAKES UNTIL THU MORNING TO REACH THE DELMARVA.
CHANCE OR SLIGHT CHC POPS ARE IN THE GRIDS TO FOLLOW THE FRONT.
HIGHER POPS ARE CLOSER TO THE FRONT AS INDICATED BY THE HPC PROGS.
TEMPERATURES DURING THE EXTENDED PERIOD WILL GENERALLY BE CLOSE TO
NORMAL, ALTHOUGH TUESDAY MAY BE CLOSER TO 10 ABOVE NORMAL PRIOR TO
FROPA AND THU WILL BE ON THE MINUS SIDE (AROUND -5) AFTER FROPA.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.

VFR CONDITIONS WILL BE RETURNING TO THE TAF SITES, BUT SOME SITES
LIKELY WILL PAY A PRICE FOR THIS IN THE FORM OF CONVECTION. THAT
CONVECTION WILL BE ASSOCIATED WITH A COLD FRONT THAT WILL MOVE
ACROSS THE REGION THIS EVENING. THE SITES THAT SEEM MOST SUSCEPTIBLE
TO THIS ARE THE THREE SOUTHERN DELAWARE VALLEY SITES, WITH PERHAPS
INSTABILITY EITHER NOT QUITE GETTING AS HIGH /ABE, RDG, TTN, MIV,
ACY/ OR SETTLING DOWN BY DUSK /MIV, ACY/. PRELIMINARY TIMING OF
THE ACTIVITY IS FROM LATE AFTERNOON /STARTING AROUND 20Z FOR THE
NORTHWESTERN TAF SITES/ TO EARLY EVENING /ENDING AROUND 02Z AT
ACY/.

THE FLOW BEHIND THE FRONT IS NOT VERY STRONG, AND ALTHOUGH DRYING
WILL OCCUR THERE COULD BE SOME RADIATIONAL FOG NEAR DAWN. FOR NOW WE
WILL KEEP IT MVFR, ALTHOUGH THE MOST FOG-PRONE SITES COULD SEE A
PERIOD OF IFR VISIBILITIES.

PURE VFR IS EXPECTED BY MID-MORNING SATURDAY AT ALL TAF SITES.

OUTLOOK...
A SECONDARY FRONT LOOKS TO MOVE THROUGH THE AREA ON SUNDAY THROUGH
SUNDAY EVENING, BUT MAINLY THE WEEKEND LOOKS VFR.

&&

.MARINE...
CONDITIONS ARE EXPECTED TO BE BELOW ADVISORY CRITERIA INTO THE
BEGINNING OF NEXT WEEK, BUT WE MAY HAVE TO DEAL WITH LATE AFTERNOON
AND EVENING CONVECTION TODAY WITH A COLD FRONTAL PASSAGE. AFTER
THAT, THE MARINE AREA LOOKS BENIGN. WE DO HAVE A COLD FRONT MOVING
ACROSS THE WATERS AROUND THE SUNDAY AFTERNOON/EVENING TIME FRAME,
AND THEN A NEW SYSTEM APPROACHES ON TUESDAY, BUT FOR NOW WE ARE
KEEPING WINDS AND SEAS WITH THEM BELOW 25 KT AND 5 FT.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.

&&

SYNOPSIS...OHARA
NEAR TERM...OHARA
SHORT TERM...OHARA
LONG TERM...OHARA
AVIATION...DELISI
MARINE...DELISI
Hazardous weather outlook, May 29, 12:33 PM EST, 3 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
133 PM EDT FRI MAY 29 2009

NJZ001-PAZ054-055-301745-
SUSSEX-CARBON-MONROE-
133 PM EDT FRI MAY 29 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW JERSEY AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A COLD FRONT WILL BRING SCATTERED THUNDERSTORMS TO THE AREA THIS
AFTERNOON AND EVENING. THE PROBABILITY FOR SEVERE WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NJZ007>010-012>015-PAZ060>062-301745-
WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-WESTERN MONMOUTH-
EASTERN MONMOUTH-MERCER-BERKS-LEHIGH-NORTHAMPTON-
133 PM EDT FRI MAY 29 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY...NORTHERN
NEW JERSEY...NORTHWEST NEW JERSEY AND EAST CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE STORM PREDICTION CENTER HAS PUT THE REGION UNDER SLIGHT RISK
FOR SEVERE WEATHER FOR TODAY. A COLD FRONT WILL BRING SHOWERS AND
THUNDERSTORMS TO THE AREA THIS AFTERNOON AND EVENING. SOME STORMS
MAY HAVE DAMAGING WINDS, LARGE HAIL AND HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ001>004-MDZ008-012-015-019-020-NJZ016>027-PAZ067>071-301745-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SALEM-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-CHESTER-MONTGOMERY-BUCKS-DELAWARE-
PHILADELPHIA-
133 PM EDT FRI MAY 29 2009

...SEVERE THUNDERSTORM WATCH 314 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...SOUTHERN NEW
JERSEY AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-451>454-301745-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
133 PM EDT FRI MAY 29 2009

...SEVERE THUNDERSTORM WATCH 314 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ450-455-301745-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
133 PM EDT FRI MAY 29 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE STORM PREDICTION CENTER HAS PUT THE REGION UNDER SLIGHT RISK
FOR SEVERE WEATHER FOR TODAY. A COLD FRONT WILL BRING SHOWERS AND
THUNDERSTORMS TO THE AREA THIS AFTERNOON AND EVENING. SOME STORMS
MAY HAVE DAMAGING WINDS, LARGE HAIL AND HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 29, 1:49 PM EST, 2 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
249 PM EDT FRI MAY 29 2009

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-015>019-021-
PAZ054-055-060>062-067>071-292200-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-
SOMERSET-MERCER-SALEM-GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-
CUMBERLAND-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-CHESTER-
MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
INCLUDING THE CITIES OF...WILMINGTON...DOVER...GEORGETOWN...
REHOBOTH BEACH...ELKTON...CHESTERTOWN...CENTREVILLE...EASTON...
DENTON...NEWTON...WASHINGTON...MORRISTOWN...FLEMINGTON...
SOMERVILLE...TRENTON...PENNSVILLE...GLASSBORO...CAMDEN...
CHERRY HILL...MOORESTOWN...MOUNT HOLLY...MILLVILLE...JIM THORPE...
STROUDSBURG...READING...ALLENTOWN...BETHLEHEM...WEST CHESTER...
NORRISTOWN...DOYLESTOWN...MEDIA...PHILADELPHIA
249 PM EDT FRI MAY 29 2009

...STRONG THUNDERSTORMS WILL AFFECT THE REGION LATE THIS AFTERNOON
AND THIS EVENING...

AT 245 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SHOWERS AND THUNDERSTORMS EXTENDING FROM WILKES-BARRE
SOUTHWESTWARD TO THE BALTIMORE AND WASHINGTON DC METROPOLITAN
AREAS. THIS LINE WAS MOVING EAST AT AROUND 25 MPH. THESE SHOWERS
AND THUNDERSTORMS WILL MOVE THROUGH EASTERN PENNSYLVANIA, EASTERN
MARYLAND, DELAWARE AND NEW JERSEY DURING THE LATE AFTERNOON AND
EVENING HOURS. STRONG GUSTY WINDS AND NUMEROUS CLOUD TO GROUND
LIGHTNING STRIKES WILL ACCOMPANY THESE THUNDERSTORMS, ALONG WITH
BRIEF HEAVY DOWNPOURS RESULTING IN FLOODING IN POOR DRAINAGE AREA.

THE FRONTAL SYSTEM PRODUCING THESE SHOWERS AND THUNDERSTORMS IS
EXPECTED TO BE OFF THE COAST LATE THIS EVENING, BRINGING AN END TO
MOST OF THE SHOWER AND THUNDERSTORM ACTIVITY.

JJM
Special weather statement, May 29, 3:16 PM EST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
416 PM EDT FRI MAY 29 2009

DEZ001-MDZ008-012-NJZ016>019-021-PAZ067-070-071-292215-
CAMDEN NJ-CECIL MD-CHESTER PA-CUMBERLAND NJ-DELAWARE PA-GLOUCESTER NJ-
KENT MD-NEW CASTLE DE-NORTHWESTERN BURLINGTON NJ-PHILADELPHIA PA-
SALEM NJ-
416 PM EDT FRI MAY 29 2009

...STRONG THUNDERSTORMS WILL AFFECT SOUTHERN BURLINGTON...CAMDEN...
CECIL...CHESTER...CUMBERLAND...DELAWARE...GLOUCESTER...KENT...
NEW CASTLE...PHILADELPHIA AND SALEM COUNTIES...

AT 413 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 14 MILES NORTH OF
WEST CHESTER TO 12 MILES SOUTHWEST OF WEST CHESTER TO 19 MILES WEST
OF ELKTON...MOVING SOUTHEAST AT 25 MPH. THE THUNDERSTORMS WILL BE
NEAR WESTTOWN...LADENBERG AROUND 430 PM...TROUT LAKE...NEWTOWN SQUARE
AROUND 445 PM...ROXBOROUGH...TEMPLE UNIVERSITY AROUND 500 PM...CENTER
CITY...KENSINGTON AROUND 515 PM...SPRINGDALE AND CHERRY HILL AROUND
530 PM.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.
EXPECT FRWEQUENT LIGHTNING FROM THESE STORMS. DO NOT SEEK SHELTER
UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM
APPROACHES.

GIGI
Special weather statement, May 29, 3:30 PM EST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
430 PM EDT FRI MAY 29 2009

DEZ002>004-MDZ015-019-020-292230-
CAROLINE MD-DELAWARE BEACHES DE-INLAND SUSSEX DE-KENT DE-
QUEEN ANNES MD-TALBOT MD-
430 PM EDT FRI MAY 29 2009

...STRONG THUNDERSTORMS WILL AFFECT CAROLINE...KENT...QUEEN ANNES...
SUSSEX AND TALBOT COUNTIES...

AT 427 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES NORTHEAST
OF CENTERVILLE TO 26 MILES WEST OF EASTON...MOVING SOUTHEAST AT 15
MPH. THE THUNDERSTORMS WILL BE NEAR MARYDEL...TEMPLEVILLE AROUND 445
PM...HENDERSON...HAZLETTVILLE AROUND 500 PM...SANDTOWN...WOODSIDE
AROUND 515 PM...FELTON...VIOLA AROUND 530 PM...RIVERVIEW AND
FREDERICA AROUND 545 PM.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.
EXPECT INTENSE LIGHTNING FROM THESE STORMS. DO NOT SEEK SHELTER UNDER
TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM
APPROACHES.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT AND ITS POSSIBLE A
SEVERE THUNDERSTORM WARNING MIGHT NEED TO BE ISSUED IF ANY OF THE
STORMS IN THIS LINE INTENSIFY FURTHER.

TFG
Local storm report, May 29, 3:33 PM EST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
433 PM EDT FRI MAY 29 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0357 PM     TSTM WND DMG     2 N PARKESBURG          39.99N 75.92W
05/29/2009                   CHESTER            PA   EMERGENCY MNGR

            TREE LIMBS REPORTED DOWN IN SADSBURY.

&&

MEOLA
Local storm report, May 29, 3:53 PM EST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
453 PM EDT FRI MAY 29 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0357 PM     TSTM WND DMG     2 N PARKESBURG          39.99N 75.92W
05/29/2009                   CHESTER            PA   EMERGENCY MNGR

            TREE LIMBS REPORTED DOWN IN SADSBURY.

0402 PM     TSTM WND DMG     CENTREVILLE             39.04N 76.07W
05/29/2009                   QUEEN ANNES       MD   EMERGENCY MNGR

            TREES REPORTED DOWN IN CENTREVILLE.

&&

MEOLA

The radar

The Dover AFB radar (KDOX), 12 km away, was scanning. The volume nearest the first event began at 21:29 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 lightning. Local standard time, as filed.

Hail, Kent

When
May 29, 4:27 PM EST
Where
Kent County, Houston
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.920, -75.500

A Skywarn spotter reported quarter size hail in Houston.

Hail, Kent

When
May 29, 4:40 PM EST
Where
Kent County, 0.54 mi W of Milford
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.920, -75.430

A severe thunderstorm dropped quarter size hail in Milford. In addition, some small tree branches were torn down.

Lightning, Sussex

When
May 29, 6:37 PM EST
Where
Sussex County, 0.86 mi E of Ocean View
Property damage
$40,000
Reported by
Newspaper
Coordinates
38.550, -75.084

A lightning strike and ensuing fire sparked a garage and house fire on Oyster Shell Cove in Salt Pond in Baltimore Hundred. The garage was struck by lightning and the fire then spread to the home. Damage was estimated at $40,000. No injuries were reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2009Every state in 2009This day in weather historyWarnings in Delaware, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 168849, 168851, 169571.